A Letter to the Followers of HarlanMD.com, on TSW

by Dr. Steven Harlan, MD FAAD

 

Dear Followers of HarlanMD.com,

There are a lot of people who are struggling too much and for too long, who believe their only problem is TSW (topical steroid withdrawal). They experience facial burning, itching, pain, redness and sometimes acne-like rashes. Many of them had an underlying skin problem (for which they used the topical steroid originally) and it was made worse by using on the face Mometasone furoate, hydrocortisone valerate, triamcinolone, or betamethasone (the most common offenders).

Here's the scoop for these folks whom we have great compassion for:

There are plenty of Dermatologists out there who understand that many of these struggling people who think their only problem is TSW, have underlying Rosacea with barrier problems and stinging. They understand that some difficult cases of Rosacea also have underlying atopic dermatitis. FIND ONE Of THESE DERMATOLOGISTS. They will have independence from Big Pharma, and possess a great reputation for Clinical Dermatology.

There are plenty of Dermatologists out there who understand patients prone to chronic recurring, re-flaring facial rashes often have contributing Contact Allergies and they should be Patch Tested on a yearly basis for new allergies. FIND ONE.

There are plenty of Dermatologists who understand that many of the struggling patients have underlying chronic conditions like atopic dermatitis, seborrheic dermatitis, and psoriasis. They understand some patients have a combination of atopic and seborrheic, or a combination of atopic dermatitis and psoriasis. FIND ONE. PLEASE.

It’s not simple folks. Please consider listening to the opinion from a Board Certified Mayo trained Dermatologist who’s been sorting out these problems successfully, for 37 years.

I first made SmartLotion® over 30 years ago. It was based on knowledge from Mayo Clinic dermatologists who treated TSW and prevented TSW, using compounds made in the 1970s by Mayo Pharmacists. After re-creating the formula and improving it, I originally called it Stabilizer Lotion® and proceeded to collect the clinical data from 15 years of using this formula for two reasons:

For patients who needed help with chronic recurring face and flexures dermatitis, and needed a product with no risk of skin thinning or Rebound phenomenon, or the acne-like rashes that other topical steroids can cause.

I used it for patients who came to me with topical steroid addiction and Rebound phenomenon from using topical steroids on the face, for a pre-existing condition.

It was often used in combination with topical or oral antibiotics to achieve initial control of these problems. After control, a topical antibiotic alone could be used, or the Stabilizer Lotion could be used by itself and gradually tapered to using three times weekly, to prevent the underlying chronic conditions from flaring. When patients did not have a significant underlying condition, they could completely taper off the Stabilizer Lotion without experiencing TSW (TSW is the latest term for what dermatologists have called since the 1970s: “steroid addiction” or “steroid rebound phenomenon”). It was still important for patients to take good care of their skin with moisturizing appropriately, avoiding skin irritants and allergens, and having a yearly check with their dermatologists.

After collecting data for 15 years, I published in a peer reviewed Journal*. We had elderly patients who used SmartLotion daily for 15 years, preventing seborrheic dermatitis without side effects. In my published paper we included sensitive-skin acne patients who used it safely with RetinA and other irritating acne products, to achieve superior results when they tolerated better the acne products. We included helping Rosacea patients safely who had underlying atopic dermatitis and stinging barrier problems.   We included patients struggling with combinations of mild psoriasis and atopic dermatitis, or a combination of atopic and seborrheic dermatitis.

For the next 10 years after this data was published, I made the product for many Dermatologists with private practices from Seattle, Washington to Orlando, Florida who understood the product. They carry the product for their patients, recommending it included in many different strategies. We now have 10 years of positive feedback from Board Certified Dermatologists using this product, with no complaints of steroid side effects. There can be a complaint of stinging, and 1% of people will not tolerate SmartLotion, but complaints of steroid side effects do not occur.  

This is a well-established, some would say grandfathered approach to complex dermatology problems. The careful experience with this approach to chronic dermatitis, spans four decades and began with Dermatologists at Mayo Clinic in the late 1970s. From the 1990s forward, understanding of this approach has often been replaced with knowledge and understanding of the newer products from Big Pharma. We direct all our SmartLotion users to see their dermatologist for their direction and their supervision.

Sincerely,

Dr. Steve Harlan

 

*Steroid Acne and Rebound Phenomenon, JJD Journal of Drugs In Dermatology, June 2008.

Steven L. Harlan, MD FAAD